Computational Management Science

, Volume 15, Issue 2, pp 239–258 | Cite as

Modeling and implementation of local volatility surfaces in Bayesian framework

  • Abdulwahab Animoku
  • Ömür Uğur
  • Yeliz Yolcu-Okur
Original Paper


In this study, we focus on the reconstruction of volatility surfaces via a Bayesian framework. Apart from classical methods, such as, parametric and non-parametric models, we study the Bayesian analysis of the (stochastically) parametrized volatility structure in Dupire local volatility model. We systematically develop and implement novel mathematical tools for handling the classical methods of constructing local volatility surfaces. The most critical limitation of the classical methods is obtaining negative local variances due to the ill-posedness of the numerator and/or denominator in Dupire local variance equation. While several numerical techniques, such as Tikhonov regularization and spline interpolations have been suggested to tackle this problem, we follow a more direct and robust approach. With the Bayesian analysis, choosing a suitable prior on the positive plane eliminates the undesired negative local variances.


Local volatility model Bayesian analysis Tikhonov regularization 



The author, Abdulwahab Animoku, acknowledges The Scientific and Technological Research Council of Turkey (TÜBİTAK) for its financial support throughout his graduate studies.


  1. Andersen L, Andreasen J (2000) Jump-diffusion processes: volatility smile fitting and numerical methods for option pricing. Rev Deriv Res 4(3):231–262CrossRefGoogle Scholar
  2. Berestycki H, Busca J, Florent I (2002) Asymptotics and calibration of local volatility models. Quant Finance 2(1):61–69CrossRefGoogle Scholar
  3. Bouchouev I, Isakov V (1999) Uniqueness, stability and numerical methods for the inverse problem that arises in financial markets. Inverse Probl 15(3):R95CrossRefGoogle Scholar
  4. Cerrato M (2008) The mathematics of derivatives with applications in MATLAB. Wiley, HobokenGoogle Scholar
  5. Crépey S (2003) Calibration of the local volatility in a generalized Black–Scholes model using Tikhonov regularization. SIAM J Math Anal 34(5):1183–1206CrossRefGoogle Scholar
  6. De Cezaro A, Scherzer O, Zubelli JP (2012) Convex regularization of local volatility models from option prices: convergence analysis and rates. Nonlinear Anal 75(4):2398–2415CrossRefGoogle Scholar
  7. Derman E, Kani I (1994) Riding on a smile. RISK Mag 7(2):32–39Google Scholar
  8. Dumas B, Fleming J, Whaley R (1998) Implied volatility functions: empirical tests. J Finance 53(6):2059–2106CrossRefGoogle Scholar
  9. Dupire B (1993) Pricing and hedging with smiles. Paribas Capital Markets Swaps and Options Research Team, LondonGoogle Scholar
  10. Dupire B (1994) Pricing with a smile. RISK Mag 7(1):18–20Google Scholar
  11. Egger H, Hein T, Hofmann B (2006) On decoupling of volatility smile and term structure in inverse option pricing. Inverse Probl 22(4):1247–1259CrossRefGoogle Scholar
  12. Engl HW, Kunisch K, Neubauer A (1989) Convergence rates for Tikhonov regularisation of non-linear ill-posed problems. Inverse Probl 5(4):523CrossRefGoogle Scholar
  13. Engl HW, Hanke M, Neubauer A (1996) Regularization of inverse problems. Kluwer Academic Publishers, DordrechtCrossRefGoogle Scholar
  14. Fengler MR (2009) Arbitrage-free smoothing of the implied volatility surface. Quant Finance 9(4):417–428CrossRefGoogle Scholar
  15. Fitzpatrick B (1991) Bayesian analysis in inverse problems. Inverse Probl 7(5):675–702CrossRefGoogle Scholar
  16. Gatheral J (2006) The volatility surface: a practitionals guide. Wiley, HobokenGoogle Scholar
  17. Gupta A, Reisinger C (2014) Robust calibration of financial models using Bayesian estimators. J Comput Finance 17(4):3–36CrossRefGoogle Scholar
  18. Hagan P, Kumar D, Lesniewski A, Woodward D (2002) Managing smile risk. Wilmott Mag 1:84–108Google Scholar
  19. Hanke M, Rosler E (2005) Computation of local volatilities from regularized Dupire equations. Int J Theor Appl Finance 8(2):207–222CrossRefGoogle Scholar
  20. Hanke M, Scherzer O (2001) Inverse problem light: numerical differentiation. Am Math Mon 108(6):512–521CrossRefGoogle Scholar
  21. Hein T (2005) Some analysis of Tikhonov regularization for the inverse problem of option pricing in the price-dependent case. Zeitschrift für Analysis und ihre Anwendungen 24(3):593–609CrossRefGoogle Scholar
  22. Heston S (1993) A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev Financ Stud 6(2):327–343CrossRefGoogle Scholar
  23. Ho SW, Lee A, Marsden A (2011) Use of Bayesian estimates to determine the volatility parameter input in the Black–Scholes and binomial option pricing models. J Risk Financ Manag 4(1):74–96CrossRefGoogle Scholar
  24. Hull J, White A (1987) The pricing of options on assets with stochastic volatilities. J Finance 42(2):281–300CrossRefGoogle Scholar
  25. Jackson N, Suli E, Howison S (1999) Computation of deterministic volatility surfaces. J Comput Finance 2(2):5–32CrossRefGoogle Scholar
  26. Lagnado R, Osher S (1997) A technique for calibrating derivative security pricing models: numerical solution for an inverse problem. J Comput Finance 1(1):13–25CrossRefGoogle Scholar
  27. Merton R (1976) Option pricing when underlying stock returns are discontinuous. J Financ Econ 3(1–2):125–144CrossRefGoogle Scholar
  28. Ralph CS (2010) Uncertainty quantification: theory, implementation and applications. SIAM, PhiladelphiaGoogle Scholar
  29. Rubinstein M (1994) Implied binomial trees. J Finance 49(3):771–818CrossRefGoogle Scholar
  30. Tikhonov A (1963) Regularization of incorrectly posed problems. Sov Math 4:1624–1627Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Abdulwahab Animoku
    • 1
  • Ömür Uğur
    • 1
  • Yeliz Yolcu-Okur
    • 1
  1. 1.Institute of Applied MathematicsMiddle East Technical UniversityÇankayaTurkey

Personalised recommendations